Kansas, 2024

Damaging Winds in Kansas, May 1 to 2, 2024

May 1 to 2, 2024 · NWS GID · 8 events in 4 counties and zones

Line of thunderstorms brings damaging straight line wind gusts to most of north central Kansas during the late evening of May 1st into the very early morning hours of May 2nd. Thunderstorms initially developed during the early evening hours of May 1st in northeast Colorado, along and north of a warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$176,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Line of thunderstorms brings damaging straight line wind gusts to most of north central Kansas during the late evening of May 1st into the very early morning hours of May 2nd. Thunderstorms initially developed during the early evening hours of May 1st in northeast Colorado, along and north of a warm front. This activity grew upscale into a forward propagating mesoscale convective system (MCS) over the next couple of hours, thanks in large part to an increasing low level jet (LLJ). The LLJ was effective at transporting moderate instability (MUCAPE around 2000 J/kg) atop the warm front, where veering winds with height also led to strong effective wind shear. The result was a line of thunderstorms that moved WSW to ENE across north central Kansas and produced a wide swath of damaging straight line wind gusts of 60 to 75 MPH, mainly between 11PM and 1AM. There were also localized significant severe wind gusts of 83 MPH and 79 MPH in Rooks County and Smith County, respectively. Impacts were fairly typical of damaging wind events with several reports of downed tree limbs and sporadic power outages. Additional thunderstorms continued for a few more hours overnight, but this activity remained sub-severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 1, 5:52 PM CST, 4 hours 33 minutes earlier. Its key messages:

  • Strong to severe storms are possible (70% chance) this evening into tonight. The main threats with these storms will be large hail, damaging winds, and localized flooding.
  • Strong to severe storms will also be possible (about a 30% chance) Friday night and again on Monday.
  • High temperatures across the area will mostly be in the 60s and 70s, and low temperatures will mostly be in the 40s and 50s with some 30s.
Area forecast discussion, May 1, 5:52 PM CST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
652 PM CDT Wed May 1 2024

.KEY MESSAGES...

- Strong to severe storms are possible (70% chance) this evening
  into tonight. The main threats with these storms will be large
  hail, damaging winds, and localized flooding.

- Strong to severe storms will also be possible (about a 30%
  chance) Friday night and again on Monday.

- High temperatures across the area will mostly be in the 60s
  and 70s, and low temperatures will mostly be in the 40s and
  50s with some 30s.

&&

.DISCUSSION...
Issued at 302 PM CDT Wed May 1 2024

Today and tonight...

An upper trough is over most of the western half of the country with
the leading edge moving over the Central Plains. Showers and
isolated thunderstorms are currently moving over south central and
central Nebraska and portions of north central Kansas. Winds across
the area are mostly out of the east to southeast, and temperatures
are currently in the 50s and 60s. Upper lift will increase over the
region later this evening into tonight as the upper trough moves
overhead. A complex of storms is expected to develop and move from
west to east later this evening through the overnight hours across
south central and central Nebraska and north central Kansas. This
storm complex will be driven by a cold front that will move into the
area tonight. Large hail and damaging winds will be the main threats
with these storms with a low threat of localized flash flooding. Low
temperatures tonight will be in the 40s and 50s.

Thursday through Friday night...

The upper trough will continue to move over the region on Thursday
with gusty northwest to north winds across south central and central
Nebraska and north central Kansas. The rain and storms may linger
into early Thursday morning across eastern portions of the forecast
area but the convection is expected to be out of the area by the
afternoon. High temperatures on Thursday will mostly be in the 60s
with some lower 70s across mainly portions of north central Kansas.
Low temperatures Thursday night will mostly be in the 40s with some
30s possible across northwestern portions of the forecast area.
Winds will increase out of the southeast to south Friday afternoon
with the upper trough still overhead. High temperatures on Friday
are expected to be in the mid 60s to lower 70s. The main portion of
the upper trough will move overhead Friday night with a cold front
coming into the area. This will result in increased chances (up to
around 80%) of showers and thunderstorms Friday night. There is a
marginal risk of severe weather with this system as indicated by the
Storm Prediction Center Day 3 outlook. Low temperatures Friday night
are expected to range from the upper 30s to lower 50s.

Saturday through Tuesday night...

A surface high will be across south central and central Nebraska and
north central Kansas on Saturday with clearing skies. High
temperatures will be in the 60s. Winds were out of the southeast to
east Saturday night with lows in the 40s. An upper trough will dig
southward over the western part of the country on Sunday with winds
increasing out of the southeast. High temperatures on Sunday will be
in the mid 60s to lower 70s. The upper trough will move closer to
the area Sunday night and will move over the Central Plains on
Monday. Low temperatures Sunday night will be in the 50s with winds
continuing to be gusty out of the southeast with mostly cloudy
skies. Rain and storm chances (up to around 60%) increase across the
area on Monday with the increase in upper lift. Some of these storms
may be strong to severe on Monday. High temperatures on Monday will
mostly be in the 70s with low temperatures Monday night in the 40s
to lower 50s. A broad upper trough will be over the region on
Tuesday with highs mostly in the 70s. Low temperatures Tuesday night
will be similar to those from the previous night.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 650 PM CDT Wed May 1 2024

Significant Weather: Thunderstorms and MVFR VSBYs, and period of
MVFR to IFR CIGs overnight into Thu AM.

Tonight: CIGs will hover near VFR/MVFR next few hrs, but next
main concern will be arrival of tstms from the W in the 04-05Z
time frame. Some gusty winds up to 30-35kt and at least small
hail could accompany the first hr, or so, of convection. This
activity may also result in dip to MVFR VSBYs and IFR CIGs. As
tstms shift E late overnight, backing winds will probably result
in more solid IFR CIGs that persist at least a couple/few hrs
past sunrise. Erly winds now will become somewhat variable once
tstms arrive, but generally oscillate between NE and NW through
dawn. Confidence: Medium to high.

Thu: Day will start off with IFR CIGs, but expect this deck to
lift and scatter mid to late AM. Will likely transition to
mostly clear skies for the aftn. Winds will be N to NW and on
the breezy side, esp. once the sun pokes through. Latest
forecast calls for sustained winds 15-20kt and gusts 25-30kt.
Confidence: High.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Schuldt
AVIATION...Thies
Hazardous weather outlook, May 1, 7:10 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
810 PM CDT Wed May 1 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
810 PM CDT Wed May 1 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorms are forecast to increase from the west and southwest
this evening, and impact much of south central Nebraska and north
central Kansas overnight. The greatest risk for severe weather
will be along and especially south of Interstate 80, where a
Severe Thunderstorm Watch is in effect until 2AM. Hail up to golf
ball size and damaging wind gusts around 60 MPH are the main
threats in north central Kansas. Further north in south central
Nebraska, there is a lesser risk for severe wind, and large hail
of quarter to ping pong ball size is expected. Localized flash
flooding is also possible, particularly in areas that received
heavy rain late last week. Thunderstorms should weaken below
severe levels by around 3AM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few thunderstorms may linger in eastern portions of the area on
Thursday, but severe weather is not expected.

Another chance for thunderstorms arrives Friday night into
Saturday morning. Some of these storms may be strong to severe.

Thunderstorm chances continue from Saturday night through Monday
night with strong to severe storms possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any occurrences of hail or
damaging winds.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, May 1, 8:33 PM CST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
933 PM CDT Wed May 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     Non-Tstm Wnd Gst 8 N Bellaire            39.91N 98.66W
05/01/2024  M55 MPH          Smith              KS   Mesonet

            Stronger winds mixing down underneath the
            anvil of supercells further south.

&&

Mangels
Special weather statement, May 1, 8:36 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Hastings NE
936 PM CDT Wed May 1 2024

NEZ046-061-020315-
Buffalo NE-Sherman NE-
936 PM CDT Wed May 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BUFFALO AND
SOUTHWESTERN SHERMAN COUNTIES THROUGH 1015 PM CDT...

At 936 PM CDT, Doppler radar was tracking a strong thunderstorm over
Miller, or 23 miles northeast of Lexington, moving northeast at 35
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
  Hazard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4098 9883 4086 9936 4095 9943 4105 9943
      4105 9921 4108 9921 4118 9920 4124 9911
TIME...MOT...LOC 0236Z 243DEG 31KT 4097 9938

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Thies
Special weather statement, May 1, 9:05 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
1005 PM CDT Wed May 1 2024

KSZ017-020330-
Rooks KS-
1005 PM CDT Wed May 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ROOKS COUNTY
THROUGH 1030 PM CDT...

At 1004 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ogallah, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Palco, Damar, and Zurich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Kansas.

&&

LAT...LON 3927 9961 3940 9960 3929 9928 3913 9941
      3913 9961
TIME...MOT...LOC 0304Z 219DEG 22KT 3909 9975

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Thies
Local storm report, May 1, 9:38 PM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1038 PM CDT Wed May 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     Non-Tstm Wnd Gst 8 N Bellaire            39.91N 98.66W
05/01/2024  M57 MPH          Smith              KS   Mesonet

&&

REED
Special weather statement, May 1, 9:47 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
1047 PM CDT Wed May 1 2024

NEZ072-073-082-083-020415-
Phelps NE-Harlan NE-Gosper NE-Furnas NE-
1047 PM CDT Wed May 1 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN PHELPS...GOSPER...FURNAS
AND WESTERN HARLAN COUNTIES THROUGH 1115 PM CDT...

At 1047 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Smithfield to 6 miles southeast of Beaver City.
Movement was east at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cambridge, Arapahoe, Oxford, Bertrand, Elwood, Beaver City, Orleans,
Loomis, Holbrook, Stamford, Edison, Atlanta, Wilsonville, Smithfield,
Hendley, and Hollinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Kansas...and south central Nebraska.

&&

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4063 9998 4064 9940 4000 9941 4000 10019
TIME...MOT...LOC 0347Z 258DEG 44KT 4057 9977 4005 9978

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Pfannkuch
Special weather statement, May 1, 10:11 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
1111 PM CDT Wed May 1 2024

KSZ005-006-NEZ072>074-082>084-020445-
Phillips KS-Smith KS-Franklin NE-Phelps NE-Kearney NE-Harlan NE-
Gosper NE-Furnas NE-
1111 PM CDT Wed May 1 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN SMITH...NORTHERN
PHILLIPS...FRANKLIN...PHELPS...KEARNEY...SOUTHEASTERN GOSPER...
EASTERN FURNAS AND HARLAN COUNTIES THROUGH 1145 PM CDT...

At 1110 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Loomis to Long Island. Movement was
northeast at 70 mph.

HAZARD...Wind gusts up to around 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Holdrege, Minden, Alma, Franklin, Oxford, Bertrand, Axtell, Beaver
City, Orleans, Loomis, Hildreth, Wilcox, Funk, Stamford, Republican
City, Upland, Long Island, Edison, Atlanta, and Naponee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Kansas...and south central Nebraska.

&&

LAT...LON 4053 9985 4067 9935 4065 9904 4065 9890
      4067 9884 4003 9878 3985 9963 4000 9963
      4000 9990
TIME...MOT...LOC 0410Z 239DEG 61KT 4048 9957 3996 9956

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Pfannkuch

The radar

The Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 04:25 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
May 1, 10:25 PM CST
Where
Phillips County, 3.72 mi E of Logan
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.670, -99.500

Wind gusts estimated to be near 65 MPH resulted in a tree being downed onto Highway 9 three miles east of Logan.

Thunderstorm Wind, Phillips

When
May 1, 10:29 PM CST to 10:49 PM CST
Where
Phillips County, 1.74 mi WSW of Phillipsburg to 2.23 mi WNW of Agra
Measured
59 kt (68 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
39.740, -99.350

Wind gusts measured along this path included the following; 68 MPH, measured by a Kansas State Mesonet station located two miles west-southwest of Phillipsburg; 63 MPH, measured by the Phillipsburg Airport AWOS; 61 MPH, measured by a mesonet station located three miles west-southwest of Agra; 60 MPH, measured by a mesonet station located 5 miles west-southwest of Agra. Law enforcement reported tree damage in Phillipsburg.

Thunderstorm Wind, Phillips

When
May 1, 10:44 PM CST
Where
Phillips County, 2.11 mi NW of Kirwin Res
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.670, -99.200

A wind gust of 58 MPH was measured by a RAWS station located four miles west of Kirwin.

Thunderstorm Wind, Rooks

When
May 1, 10:49 PM CST
Where
Rooks County, 6.24 mi N of Plainville
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
39.320, -99.290

A wind gust of 83 MPH was measured by a Kansas State Mesonet station located six miles north of Plainville.

Thunderstorm Wind, Smith

When
May 1, 11:05 PM CST
Where
Smith County, 4.95 mi NNW of Athol
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.840, -98.940

Wind gusts estimated to be near 70 MPH resulted in the destruction of a new outbuilding as well as tree damage in the general area.

Thunderstorm Wind, Smith

When
May 1, 11:09 PM CST to 11:15 PM CST
Where
Smith County, 0.87 mi NW of Smith Center Arpt
Measured
69 kt (79 mph) measured gust
Property damage
$50,000
Reported by
AWOS
Coordinates
39.760, -98.790

Wind gusts of 79 MPH and 68 MPH were measured by the Smith Center Airport AWOS. Law enforcement reported tree damage across town as well as damage to a local store sign.

Thunderstorm Wind, Jewell

When
May 1, 11:50 PM CST
Where
Jewell County, 3.83 mi NE of Salem
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.920, -98.430

A wind gust of 67 MPH was measured by a mesonet station located 6 miles north of Esbon.

Thunderstorm Wind, Jewell

When
May 2, 12:02 AM CST
Where
Jewell County, 3.26 mi WNW of Jewell
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.680, -98.210

A wind gust of 61 MPH was measured by a Kansas State Mesonet station located three miles west-northwest of Jewell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175753, 1175757, 1175762, 1175763, 1177658, 1177655, 1177666, 1177667.